Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Topeka, KS

April 10, 2001Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2001, 11:09 AM CDT for Lyon County, Osage County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 10, 2001, 11:09 AM CDT (16:09 UTC)
Expired
Apr 10, 2001, 12:00 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 101608
SVRTOP
KSC111-139-101700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1109 AM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL NOON CDT

* AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF BURLINGAME...OR ABOUT 18
  MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  BURLINGAME
  SCRANTON
  CARBONDALE

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3869 9568 3879 9572 3886 9573 3886 9587
          3884 9593 3873 9593L 3873 9612 3868 9608
          3865 9608 3861 9605 3858 9605 3858 9599
          3859 9598 3859 9594

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:01 AM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, Apr 10, 4:01 AM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT TUE APR 10 2001

SEVERE THUNDERSTORM POTENTIAL TODAY AND TONIGHT AND TEMPERATURES THROUGH
THE PERIOD ARE MAIN CONCERNS.

NARROW BAND OF STRONG CONVECTION CONTINUES ACROSS FAR SOUTHERN
COUNTIES OF EAST CENTRAL GROUP.  PROFILER WINDS CONTINUE TO SHOW
GOOD INFLOW SO ACTIVITY LIKELY TO CONTINUE FOR A FEW MORE HOURS.  OTHERWISE
CWA REMAINS MOIST AND UNSTABLE IN THE LOW LAYERS.  SATELLITE SHOWING ANOTHER
IMPULSE EJECTING FROM NEW MEXICO OUT INTO WESTERN OKLAHOMA.  AT 18Z MODELS
SHOWING LIKELY THIS IMPULSE INTO CENTRAL PORTIONS OF STATE.  THUS
WILL KEEP LIKELY MENTION ON THUNDERSTORM CHANCE FOR THE DAY ACROSS
THE CWA.  ETA PUSHING CAPES INTO THE 2000 RANGE ACROSS MUCH OF CWA
BY THE AFTERNOON HOUR.  ALL MODELS PUSHING SURFACE FRONT NOW
ENTERING SOUTHERN PORTIONS OF STATE...NORTH TO ALONG THE NEBRASKA
BORDER BY EVENING.  CONCERNS ARE BOUNDARIES FROM MORNING CONVECTION
AND HOW MUCH THEY WILL HINDER PROGRESS.  GIVEN YESTERDAYS
READING...MODEL GUIDANCE LOOKS OK FOR HIGHS THIS AFTERNOON...ALSO
GIVEN THAT BOUNDARY WORKS NORTH.  BEYOND 24 HOURS MODELS GOING
SOMEWHAT SEPARATE WAYS...FAVORING MORE THE MIDDLE OF THE ROAD AVN
ALONG WITH ETA.

GOOD MOISTURE SOURCE CONTINUES FOR TONIGHT ALONG WITH MAIN
WAVE...MID LEVEL OMEGA INCREASING...AFTER COORDINATION UPPED POPS TO
AROUND 80 PERCENT.  STILL MENTIONING SOME POSSIBLY SEVERE WITH
LOCALLY HEAVY RAIN.  GUIDANCE TEMPS LOOK A TAD TOO COLD OVER THE
EAST.  WINDS INTO THE AT LEAST THE BREEZY RANGE.

ON WEDNESDAY...MAIN WAVE EJECTS NORTHEAST WITH DRY SLOT PUSHING IN
BEHIND.  HAVE POPS MAINLY IN THE AM OVER THE EASTERN CWA.  COULD SEE
SOME WRAP AROUND CONVECTION IN THE NORTH CENTRAL THUS MENTIONED
EARLY MORNING POP AND AGAIN IN THE AFTERNOON.  H850 MB WIND IN THE
45 TO 60 KT RANGE AND THUS KEPT MENTIONED OF WINDY...WITH VERY WINDY
FOR THE NORTH CENTRAL.  GUIDANCE TEMPS LOOK TOO COOL AGAIN GIVEN THE
WESTERLY TRAJECTORY AND KEEP GOING FORECAST OR A TAD WARMER.
WEDNESDAY NIGHT SHOULD SEE WINDS GRADUALLY DIMINISH.  WENT MORE WITH
COMPROMISE ON LOWS OR LEANING TO WARMER FAN NUMBERS.

.TOP...NONE
FRANTZ

In the hours before

Special weather statement, Apr 10, 5:47 AM CDT, 5 hours 22 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
547 AM CDT TUE APR 10 2001

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS BY THE AFTERNOON HOURS.  SOME OF
THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
A WARM FRONT LIFTING NORTHWARD ACROSS THE STATE WILL BE THE FOCUS
FOR THIS DEVELOPMENT...AS MOIST UNSTABLE AIR FOLLOWS IN ITS WAKE.

THE STORMS MAY DIMINISH SOME DURING THE EVENING HOURS BUT ARE
EXPECTED TO BECOME MORE ACTIVE AGAIN AFTER MIDNIGHT.  A VERY
STRONG UPPER LEVEL DISTURBANCE WILL EMERGE FROM THE SOUTHWEST
STATES AND INTERACT WITH THE UNSTABLE SURFACE CONDITIONS.
THESE STORMS WOULD START FIRST OVER NORTH CENTRAL KANSAS AND SPREAD
INTO NORTHEAST AND EAST CENTRAL KANSAS.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES FOR HOME...WORK
AND SCHOOL.

STAY TUNED TO NOAKA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS ON THIS DEVELOPING SEVERE WEATHER POTENTIAL.

PF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:45 AM CDTSevere Thunderstorm WarningTOPShawnee30 min
Apr 10, 11:55 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage35 min
Apr 10, 12:26 PM CDTSevere Thunderstorm WarningTOPDouglas34 min
Apr 10, 12:35 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Apr 10, 12:57 PM CDTFlash Flood WarningTOPDouglas3 hr
Apr 10, 12:59 PM CDTSevere Thunderstorm WarningTOPDouglas16 min
Apr 10, 1:05 PM CDTSevere Thunderstorm WarningTOPWabaunsee25 min
Apr 10, 1:27 PM CDTSevere Thunderstorm WarningTOPJefferson33 min
Apr 10, 3:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.